Alert archive / New York / High Wind Warnings in 2010

High Wind Warning 3, NWS Albany, NY

December 11, 2010Berkshire County, Massachusetts; 4 counties in New York; Bennington County, Windham County, Vermont

NWS Albany, NY issued this high wind warning at Dec 11, 2010, 2:45 PM EST for Berkshire County, Massachusetts; 4 counties in New York; Bennington County, Windham County, Vermont. It took effect at Dec 12, 2010, 7:00 AM EST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 11, 2010, 2:45 PM EST (19:45 UTC)
In effect from
Dec 12, 2010, 7:00 AM EST
Expired
Dec 12, 2010, 7:36 PM EST
In force
13 hr
Issued by
NWS Albany, NY

Counties Berkshire County, MA, Columbia County, NY, Hamilton County, NY, Herkimer County, NY, Rensselaer County, NY, Bennington County, VT, Windham County, VT

The radar

The Albany radar (KENX), 50 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2010-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2010-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

266 
WWUS71 KALY 111945
NPWALY

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
245 PM EST SAT DEC 11 2010

MAZ001-NYZ032-033-054-VTZ013-014-121000-
/O.UPG.KALY.HW.A.0003.101212T1200Z-101213T0900Z/
/O.NEW.KALY.HW.W.0003.101212T1200Z-101213T0500Z/
NORTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-EASTERN RENSSELAER-
BENNINGTON-WESTERN WINDHAM-
INCLUDING THE CITIES OF...PITTSFIELD...NORTH ADAMS...ATWELL...
BIG MOOSE...EAGLE BAY...MCKEEVER...NOBLEBORO...NORTHWOOD...
OLD FORGE...SPECULATOR...HOOSICK FALLS...BENNINGTON...
JACKSONVILLE...NEWFANE
245 PM EST SAT DEC 11 2010

...HIGH WIND WARNING IN EFFECT FROM 7 AM SUNDAY TO MIDNIGHT EST
SUNDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 7 AM SUNDAY TO MIDNIGHT EST
SUNDAY NIGHT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* LOCATIONS: THE WESTERN ADIRONDACKS...SOUTHERN GREEN 
  MOUNTAINS...NORTHERN BERKSHIRES AND NORTHERN TACONICS. 

* HAZARDS: DAMAGING WINDS ARE EXPECTED TO KNOCK DOWN
  TREES...POWER LINES AND POWER POLES.

* WINDS: SUSTAINED SOUTHEAST WINDS 20 TO 40 MPH...WITH GUSTS 55 TO
  70 MPH.

* TIMING: STARTING SUNDAY MORNING...CONTINUING THROUGH SUNDAY...
  AND ENDING BY MIDNIGHT SUNDAY NIGHT.

* IMPACTS: DOWNED TREES AND POWERLINES ARE EXPECTED TO RESULT IN
  POWER OUTAGES IN SOME AREAS. DOWNED TREES COULD ALSO RESULT IN
  STRUCTURAL DAMAGE TO BUILDINGS AND HOMES. TRAVEL COULD BE
  IMPACTED IF DOWNED TREES BLOCK LANES IN ROADS. HIGH PROFILE
  VEHICLES MAY EXPERIENCE DIFFICULT TRAVEL AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MAZ025-NYZ061-121000-
/O.NEW.KALY.HW.W.0003.101212T1200Z-101213T0500Z/
SOUTHERN BERKSHIRE-EASTERN COLUMBIA-
INCLUDING THE CITIES OF...GREAT BARRINGTON...LEE...LENOX...
HOUSATONIC...CHATHAM
245 PM EST SAT DEC 11 2010

...HIGH WIND WARNING IN EFFECT FROM 7 AM SUNDAY TO MIDNIGHT EST
SUNDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 7 AM SUNDAY TO MIDNIGHT EST
SUNDAY NIGHT. 

* LOCATIONS: CENTRAL TACONICS AND SOUTHERN BERKSHIRES.

* HAZARDS: DAMAGING WINDS ARE EXPECTED TO KNOCK DOWN
  TREES...POWER LINES AND POWER POLES.

* WINDS: SUSTAINED SOUTHEAST WINDS 20 TO 40 MPH...WITH GUSTS 55 TO
  65 MPH.

* TIMING: STARTING SUNDAY MORNING...CONTINUING THROUGH SUNDAY...
  AND ENDING BY MIDNIGHT SUNDAY NIGHT.

* IMPACTS: DOWNED TREES AND POWERLINES ARE EXPECTED TO RESULT IN
  POWER OUTAGES IN SOME AREAS. DOWNED TREES COULD ALSO RESULT IN
  STRUCTURAL DAMAGE TO BUILDINGS AND HOMES. TRAVEL COULD BE
  IMPACTED IF DOWNED TREES BLOCK LANES IN ROADS. HIGH PROFILE
  VEHICLES MAY EXPERIENCE DIFFICULT TRAVEL AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
4 follow-up statements
008 
WWUS71 KALY 120905
NPWALY

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
405 AM EST SUN DEC 12 2010

MAZ001-025-NYZ032-033-054-061-VTZ013-014-122200-
/O.CON.KALY.HW.W.0003.101212T1200Z-101213T0500Z/
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
EASTERN RENSSELAER-EASTERN COLUMBIA-BENNINGTON-WESTERN WINDHAM-
INCLUDING THE CITIES OF...PITTSFIELD...NORTH ADAMS...
GREAT BARRINGTON...LEE...LENOX...HOUSATONIC...ATWELL...
BIG MOOSE...EAGLE BAY...MCKEEVER...NOBLEBORO...NORTHWOOD...
OLD FORGE...SPECULATOR...HOOSICK FALLS...CHATHAM...BENNINGTON...
JACKSONVILLE...NEWFANE
405 AM EST SUN DEC 12 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT.

* LOCATIONS: CENTRAL TACONICS AND SOUTHERN BERKSHIRES.

* HAZARDS: DAMAGING WINDS ARE EXPECTED TO KNOCK DOWN TREES... 
  POWER LINES AND POWER POLES. 

* WINDS: SUSTAINED SOUTHEAST WINDS 20 TO 40 MPH...WITH GUSTS 55 
  TO 65 MPH. 

* TIMING: STARTING THIS MORNING...CONTINUING THROUGH SUNDAY...
  AND ENDING BY MIDNIGHT SUNDAY NIGHT.

* IMPACTS: DOWNED TREES AND POWERLINES ARE EXPECTED TO RESULT IN 
  POWER OUTAGES IN SOME AREAS. DOWNED TREES COULD ALSO RESULT IN 
  STRUCTURAL DAMAGE TO BUILDINGS AND HOMES. TRAVEL COULD BE 
  IMPACTED IF DOWNED TREES BLOCK LANES IN ROADS. HIGH PROFILE 
  VEHICLES MAY EXPERIENCE DIFFICULT TRAVEL AS WELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
286 
WWUS71 KALY 121039 CCA
NPWALY

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
538 AM EST SUN DEC 12 2010

MAZ001-025-NYZ032-033-054-061-VTZ013-014-122345-
/O.COR.KALY.HW.W.0003.101212T1200Z-101213T0500Z/
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
EASTERN RENSSELAER-EASTERN COLUMBIA-BENNINGTON-WESTERN WINDHAM-
INCLUDING THE CITIES OF...PITTSFIELD...NORTH ADAMS...
GREAT BARRINGTON...LEE...LENOX...HOUSATONIC...ATWELL...
BIG MOOSE...EAGLE BAY...MCKEEVER...NOBLEBORO...NORTHWOOD...
OLD FORGE...SPECULATOR...HOOSICK FALLS...CHATHAM...BENNINGTON...
JACKSONVILLE...NEWFANE
538 AM EST SUN DEC 12 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT.

* LOCATIONS: THE WESTERN ADIRONDACKS...SOUTHERN GREEN 
  MOUNTAINS...NORTHERN BERKSHIRES AND NORTHERN TACONICS. 

* HAZARDS: DAMAGING WINDS ARE EXPECTED TO KNOCK DOWN TREES... 
  POWER LINES AND POWER POLES. 

* WINDS: SUSTAINED SOUTHEAST WINDS 20 TO 40 MPH...WITH GUSTS 55 
  TO 65 MPH. 

* TIMING: STARTING THIS MORNING...CONTINUING THROUGH TODAY...
  AND ENDING BY MIDNIGHT TONIGHT.

* IMPACTS: DOWNED TREES AND POWERLINES ARE EXPECTED TO RESULT IN 
  POWER OUTAGES IN SOME AREAS. DOWNED TREES COULD ALSO RESULT IN 
  STRUCTURAL DAMAGE TO BUILDINGS AND HOMES. TRAVEL COULD BE 
  IMPACTED IF DOWNED TREES BLOCK LANES IN ROADS. HIGH PROFILE 
  VEHICLES MAY EXPERIENCE DIFFICULT TRAVEL AS WELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
169 
WWUS71 KALY 122132
NPWALY

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
432 PM EST SUN DEC 12 2010

MAZ001-025-NYZ032-033-054-061-VTZ013-014-130500-
/O.CON.KALY.HW.W.0003.000000T0000Z-101213T0500Z/
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
EASTERN RENSSELAER-EASTERN COLUMBIA-BENNINGTON-WESTERN WINDHAM-
INCLUDING THE CITIES OF...PITTSFIELD...NORTH ADAMS...
GREAT BARRINGTON...LEE...LENOX...HOUSATONIC...ATWELL...
BIG MOOSE...EAGLE BAY...MCKEEVER...NOBLEBORO...NORTHWOOD...
OLD FORGE...SPECULATOR...HOOSICK FALLS...CHATHAM...BENNINGTON...
JACKSONVILLE...NEWFANE
432 PM EST SUN DEC 12 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT.

* LOCATIONS: THE WESTERN ADIRONDACKS...SOUTHERN GREEN MOUNTAINS...BERKSHIRES
  AND NORTHERN AND CENTRAL TACONICS.

* HAZARDS: DAMAGING WINDS ARE EXPECTED TO KNOCK DOWN TREES... 
  POWER LINES AND POWER POLES IN SOME AREAS. 

* WINDS: SUSTAINED SOUTHEAST WINDS 20 TO 40 MPH...WITH GUSTS 55 
  TO 65 MPH. 

* TIMING: ENDING BY MIDNIGHT TONIGHT.

* IMPACTS: DOWNED TREES AND POWERLINES ARE EXPECTED TO RESULT IN 
  POWER OUTAGES IN SOME AREAS. DOWNED TREES COULD ALSO RESULT IN 
  STRUCTURAL DAMAGE TO BUILDINGS AND HOMES. TRAVEL COULD BE 
  IMPACTED IF DOWNED TREES BLOCK LANES IN ROADS. HIGH PROFILE 
  VEHICLES MAY EXPERIENCE DIFFICULT TRAVEL AS WELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
839 
WWUS71 KALY 130036
NPWALY

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
736 PM EST SUN DEC 12 2010

MAZ001-025-NYZ032-033-054-061-VTZ013-014-130145-
/O.CAN.KALY.HW.W.0003.000000T0000Z-101213T0500Z/
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
EASTERN RENSSELAER-EASTERN COLUMBIA-BENNINGTON-WESTERN WINDHAM-
INCLUDING THE CITIES OF...PITTSFIELD...NORTH ADAMS...
GREAT BARRINGTON...LEE...LENOX...HOUSATONIC...ATWELL...
BIG MOOSE...EAGLE BAY...MCKEEVER...NOBLEBORO...NORTHWOOD...
OLD FORGE...SPECULATOR...HOOSICK FALLS...CHATHAM...BENNINGTON...
JACKSONVILLE...NEWFANE
736 PM EST SUN DEC 12 2010

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS ACROSS THE WESTERN ADIRONDACKS...SOUTHERN GREEN
MOUNTAINS...BERKSHIRES...AND THE NORTHERN AND CENTRAL TACONICS
HAVE DROPPED BELOW HIGH WIND WARNING CRITERIA. WHILE SOME WIND
GUSTS UP TO 40 MPH MAY OCCUR THROUGH MIDNIGHT...DAMAGING WINDS ARE
NO LONGER EXPECTED.

$$

FRUGIS

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this high wind warning went out at Dec 11, 12:54 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Dec 11, 12:54 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1254 PM EST SAT DEC 11 2010

.SYNOPSIS...
WEAK HIGH PRESSURE WILL BE OVER THE REGION TODAY...PROVIDING DRY
CONDITIONS THROUGH MOST OF TONIGHT. THEN...A POWERFUL AND COMPLEX
STORM SYSTEM WILL APPROACH FROM THE GREAT LAKES AND MID ATLANTIC
REGION LATE TONIGHT INTO SUNDAY. THIS SYSTEM WILL BRING A WINTRY MIX
OF PRECIPITATION SUNDAY MORNING...BEFORE CHANGING TO RAIN...POSSIBLY
HEAVY AT TIMES. WINDY CONDITIONS WILL ALSO DEVELOP ON
SUNDAY...ESPECIALLY ACROSS THE HIGHER TERRAIN. RAIN WILL CONTINUE
THROUGH SUNDAY NIGHT...BEFORE CHANGING BACK OVER TO SNOW FROM WEST
TO EAST ON MONDAY...WITH BLUSTERY CONDITIONS DEVELOPING AS THE STORM
LIFTS NORTHWARD INTO QUEBEC.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1035 AM EST...HAVE MADE TWO MAIN ADJUSTMENTS TO GRIDDED
DATABASE...ONE IS TO KEEP MORE CLOUDS ACROSS CENTRAL AND
ESPECIALLY NORTHERN AREAS WELL INTO THIS AFTERNOON...AND ALSO TO
RAISE MAX TEMPS SLIGHTLY ACROSS THE REGION. CLOUDS ARE STILL
PERSISTING FROM THE CAPITAL REGION NORTHWARD...WITH MAINLY SUNNY
SKIES ACROSS SOUTHERN PORTIONS OF THE REGION. THE MOISTURE
PRODUCING THESE CLOUDS IS RATHER SHALLOW...GENERALLY LOCATED
AROUND AND JUST BELOW 875 MB. BASED ON LATEST RUC13...THIS
MOISTURE ONLY SLOWLY DECREASES THIS AFTERNOON ALONG ITS SOUTHERN
EDGE...ALLOWING FOR SOME SUNSHINE TO DEVELOP WITHIN SOUTHERN
PORTIONS OF THE CAPITAL REGION...SCHOHARIE VALLEY AND BERKSHIRES
BY EARLY AFTERNOON...WITH SOME POSSIBILITY FOR MOSTLY SUNNY SKIES
BY LATE AFTERNOON. ACROSS NORTHERN PORTIONS OF THE CAPITAL
REGION...FROM THE SARATOGA REGION EAST INTO SOUTHERN VT...AND WEST
THROUGH THE MOHAWK RIVER VALLEY...THE CLOUDS WILL LIKELY PERSIST
LONGER...AT LEAST THROUGH EARLY AFTERNOON...WITH SOME CLEARING
POSSIBLE BY LATE AFTERNOON OR EARLY THIS EVENING. SO...HAVE TRIED
TO SUGGEST THIS TREND IN CLOUD COVER WITHIN THE DATABASE...KEEPING
SOUTHERN AREAS MAINLY SUNNY EXCEPT FOR SOME HIGH CLOUDS...AND
EXTREME NORTHERN AREAS SUCH AS THE ADIRONDACKS AND SOUTHERN VT
MAINLY CLOUDY.

DESPITE THE CLOUDS...TEMPS HAVE ALREADY WARMED INTO THE LOWER/MID
30S ACROSS MANY CENTRAL AND NORTHERN AREAS...AND THEREFORE HAVE
ADJUSTED FORECAST MAX TEMPS UPWARD BY A FEW MORE DEGREES.
ELSEWHERE...TEMPS HAVE ALSO WARMED A BIT FASTER THAN EXPECTED...SO
HAVE ADDED A FEW DEGREES IN THESE AREAS AS WELL...WITH MID TO
UPPER 30S EXPECTED.

PREVIOUS DISCUSSION FOLLOWS...

AS OF 415 AM...TODAY IS THE CALM BEFORE THE STORM...AS WEAK HIGH
PRESSURE BUILDING IN WILL RESULT IN TRANQUIL CONDITIONS. PLENTY OF
CLOUDS AROUND EARLY THIS MORNING...BUT CLEARING TRYING TO WORK
EASTWARD FROM THE SOUTH CENTRAL TIER OF NEW YORK STATE.
HOWEVER...CLOUDS WILL BE STUBBORN TO ERODE...ESPECIALLY ACROSS THE
HIGHER TERRAIN TODAY. VALLEY LOCATIONS FROM ALBANY SOUTHWARD HAVE
THE BEST CHANCE AT SEEING SOME APPRECIABLE CLEARING BY THIS
AFTERNOON...ALTHOUGH IT IS DIFFICULT TO ERODE A STRATUS DECK THIS
TIME OF YEAR AND SOME LOCATIONS NORTH AND WEST MAY REMAIN OVERCAST
FOR MUCH OF THE DAY. WITH AT LEAST SOME PARTIAL SUNSHINE EXPECTED
AND TEMPS STARTING OUT ON THE MILD SIDE THIS MORNING...WILL MENTION
MAINLY LOWER TO MID 30S FOR HIGHS WITH UPPER 30S POSSIBLE ACROSS THE
MID HUDSON VALLEY.

QUIET WEATHER TO START THIS EVENING AS THE SURFACE HIGH RETREATS
INTO NEW ENGLAND AND QUEBEC...HOWEVER A RATHER LARGE AND POTENT
STORM SYSTEM WILL BE RAPIDLY APPROACHING LATE TONIGHT INTO SUNDAY
MORNING. THE 500 HPA LOW IS FORECAST TO DEEPEN AND BROADEN AS IS
MOVES EASTWARD ACROSS THE TENNESSEE VALLEY AND WESTERN GREAT LAKES
REGION...EVENTUALLY BECOMING NEGATIVELY TILTED LATER ON AS IT
APPROACHES THE EASTERN SEABOARD ON MONDAY.

THE SURFACE PATTERN IS COMPLEX...AS A WEAK LOW NEAR THE OUTER BANKS
WILL BECOME CAPTURED BY THE PRIMARY LOW AS IT TRACKS EASTWARD INTO
THE OHIO VALLEY AND LOWER GREAT LAKES. FORECAST MODELS HAVE COME
INTO GENERALLY GOOD AGREEMENT REGARDING THE TRACK. THE PRIMARY LOW
SHOULD EASILY BECOME THE DOMINANT FEATURE AND WILL PASS BY WEST OF
OUR FORECAST AREA...WHICH WILL ALLOW FOR WARMER AIR TO  EVENTUALLY
WIN OUT ACROSS OUR REGION. HOWEVER...AT THE ONSET TEMPS IN THE LOW
LEVELS WILL BE COLD ENOUGH FOR A MIX OF SNOW...SLEET AND EVEN SOME
FREEZING RAIN POSSIBLE LATE TONIGHT...OVERSPREADING THE REGION FROM
SOUTH TO NORTH ASSOCIATED WITH ISENTROPIC LIFT AHEAD OF THE
SPRAWLING STORM. ANY SNOW AND SLEET ACCUMULATIONS WILL BE
LIGHT...WITH THE BEST CHANCE FOR A INCH OR TWO ACROSS THE EASTERN
CATSKILLS...SOUTHERN ADIRONDACKS AND SOUTHERN GREEN MOUNTAINS. MIN
TEMPS SHOULD OCCUR RATHER EARLY...THEN STEADY OUT OR GRADUALLY RISE
TOWARDS SUNDAY MORNING.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
AS OF 445 AM...THE PRIMARY SURFACE CYCLONE WILL BE NEARING UPSTATE
NY ON SUNDAY...WITH A COLD FRONTAL FEATURE EXTENDING SOUTHEASTWARD
FROM THE LOW CENTER AS THE 500 HPA LOW MOVES INTO THE OHIO VALLEY
REGION. OUT AHEAD OF THESE FEATURES...A SOUTHEAST LOW LEVEL JET WILL
RAPIDLY STRENGTHEN ACROSS EASTERN NY AND WESTERN NEW ENGLAND SUNDAY
MORNING. MODEL GUIDANCE SHOWING SPEEDS OF 60-75 KT AT 850 HPA
THROUGHOUT MUCH OF THE DAY. AN INVERSION WILL LIKELY KEEP VERY
STRONG WINDS FROM MIXING DOWN ACROSS THE VALLEY LOCATIONS...HOWEVER
ACROSS FAVORED LOCATIONS ACROSS THE HIGHER TERRAIN THERE WILL BE THE
POTENTIAL FOR DAMAGING WINDS...MAINLY ACROSS THE SOUTHERN GREEN
MOUNTAINS...NORTHERN TACONICS/BERKSHIRES...AS WELL AS THE WESTERN
ADIRONDACKS WITH THIS TYPE OF FLOW REGIME. THEREFORE...HAVE DECIDED
TO ISSUE A HIGH WIND WATCH FOR THESE AREAS.

AS FOR PTYPE ISSUES SUNDAY MORNING....THE RETREATING HIGH WILL
RESULT IN A N-NE AGEOSTROPHIC WIND COMPONENT AT 925 HPA THAT WILL
ALLOW FOR COLDER AIR TO HOLD ON A BIT LONGER ESPECIALLY ACROSS THE
HIGHER TERRAIN WELL INTO SUNDAY MORNING. THIS IS WHEN THE BEST
POTENTIAL FOR SOME LIGHT ICING DUE TO FREEZING RAIN COULD OCCUR.
WARM AIR ALOFT WILL BE RUSHING IN...ALTHOUGH TEMPS NEAR THE SURFACE
COULD BE BELOW FREEZING IN MANY LOCATIONS. STILL NOT ENTIRELY
CERTAIN AS TO THE EVOLUTION OF MIXED PRECIP INCLUDING HOW MUCH IF
ANY FREEZING RAIN WILL OCCUR...SO WILL OPT TO MENTION POTENTIAL FOR
WINTER WEATHER ADVISORY ISSUANCE FOR SUNDAY MORNING IN THE HWO.

BY LATE MORNING/EARLY AFTERNOON...THE ENTIRE AREA SHOULD BE DEALING
WITH PLAIN RAIN. THE FOCUS THEN SHIFTS TO POTENTIAL HYDRO ISSUES DUE
TO THE RAINFALL. AS OF NOW IT APPEARS THE AREA TO FOCUS ON FOR HEAVY
RAINFALL WILL BE MAINLY EAST OF THE HUDSON VALLEY. THIS IS WHERE THE
GEFS IS SHOWING THE SOUTHERLY WIND COMPONENT TO BE NEAR +3 TO +4
SD...AS WELL AS HIGHER PWATS IN THE +2 TO +3 SD RANGE. OUR EASTERN
AREAS WILL BE ON THE WESTERN PERIPHERY OF THESE ANOMALIES...WITH NEW
ENGLAND LIKELY EXPERIENCING THE BRUNT OF THE HEAVY RAINFALL.
STILL...1 TO 2 INCHES OF RAIN COULD FALL WITH HIGHER AMOUNTS IN THE
ENHANCED SOUTHEAST FACING UPSLOPE LOCATIONS. NOT EXPECTING MAIN STEM
RIVER FLOODING AT THIS TIME. PLEASE SEE HYDRO SECTION FOR DETAILS.

THE SYSTEM WILL SLOW ITS EASTWARD PROGRESS SUNDAY NIGHT AS THE UPPER
TROF BECOMES NEGATIVELY TILTED. SO EXPECTING RAIN TO CONTINUE.
COLDER AIR WILL START TO FILTER INTO WESTERN AREAS LATE SUNDAY NIGHT
AND ESPECIALLY INTO MONDAY MORNING. A FEW INCHES OF SNOW COULD
ACCUMULATE AS TEMPS START TO DROP. COOLING WILL OCCUR FARTHER EAST
INTO THE CAPITAL REGION DURING THE AFTERNOON...WITH RAIN MIXING WITH
AND CHANGING TO SNOW. BY THE TIME THE COLD AIR ARRIVES...THE MOIST
FLOW OFF THE ATLANTIC WILL HAVE SHUT OFF...SO NOT EXPECTING MORE
THAN VERY MINOR SNOW ACCUMULATIONS ON MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
INTERESTING TRENDS SEEN IN DETERMINISTIC AND ENSEMBLE MODEL
GUIDANCE...COMPARED TO A COUPLE OF DAYS AGO.  IT SEEMS THE
POST-STORM COLD ADVECTION MAY NOT BE AS STRONG AS PREVIOUSLY
ADVERTISED.  STRONG PACIFIC JET AND A TRAIN OF UPPER IMPULSES INTO
WESTERN NORTH AMERICA LIKELY PREVENTING AMPLIFICATION OF THE
+PNA...INFLUENCING LACK OF DOWNSTREAM AMPLIFICATION OF EASTERN NORTH
AMERICAN MEAN UPPER TROUGH.  GRANTED...DECENT UPPER LOW CORE...AND
RESULTANT LOW THICKNESS VALUES WILL AFFECT EASTERN NORTH
AMERICA...BUT COLD OUTBREAK LOOKING NOT AS ANOMALOUS AS WAS
ADVERTISED A COUPLE OF DAYS AGO.  EVEN WITH BOUNDARY LAYER
TEMPERATURE FORECAST NOT QUITE SO ANOMALOUSLY COLD...STILL COLD
ENOUGH TO SPREAD NOTICEABLY BELOW NORMAL TEMPERATURES ACROSS
EASTERN NORTH AMERICA.

SO...STRONG WEST TO NORTHWEST BOUNDARY LAYER WINDS MONDAY NIGHT AND
TUESDAY...ALONG WITH LINGERING UPPER ENERGY...SHOULD AID IN LAKE
EFFECT CLOUDS AND MOISTURE.  WINDS TRENDING NW SUGGESTS MORE
MULTIBAND NATURE...AIMED FOR SCHOHARIE VALLEY AND NORTHEASTERN
CATSKILLS...BUT WITH LINGERING UPPER DYNAMICS AND NORTHWEST
FLOW...ALONG WITH MOISTURE THROUGH THE BOUNDARY LAYER...LOCALIZED
ACCUMULATING SNOWFALL POSSIBLE IN UPSLOPE REGIONS OF THE SOUTHERN
ADIRONDACKS AND SOUTHERN GREEN MOUNTAINS...PERHAPS TO THE NORTHERN
BERKSHIRES.

DURING THE TIME PERIOD OF WEDNESDAY THROUGH FRIDAY...BIG...BIG
SPREAD SEEN IN SOURCES OF GUIDANCE AS TO THE MEAN UPPER PATTERN
ACROSS NORTH AMERICA.  WHETHER BROAD FLAT UPPER RIDGING BUILDS INTO
OUR REGION...OR IF WEAK STRETCHED OUT UPPER DYNAMICS LINGER ACROSS
THE U.S. CANADIAN BORDER...PERIODS OF CLOUDS AND PARTIAL CLEARING IS
ABOUT CAN BE SAID AT THIS TIME...WITH TEMPERATURES STILL A BIT BELOW
NORMAL...BUT NOT TOO MUCH BELOW NORMAL.  SOME MOISTURE OFF THE GREAT
LAKES COULD OFFER SOME CHANCES FOR SNOW SHOWERS IN THE USUAL AREAS
OF TERRAIN THROUGH THE PERIOD...WITH PERSISTENT WEST TO NORTHWEST
BOUNDARY LAYER FLOW...BUT DEPTH OF INVERSIONS AND DISTANCE/EXTENSION
OF ANY LAKE EFFECT SNOW BANDS UNKNOWN AT THIS TIME. UPPER PATTERN
VERY CHAOTIC...AND SOME BEGINNING OF SIGNALS IN ALL SOURCES OF
GUIDANCE OF SOME ACTIVE WEATHER POTENTIAL BEYOND 7 DAYS.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS WILL PREVAIL THIS AFTERNOON. WITH LOW STRATUS DECK
SLOWLY ERODING AWAY FROM SOUTH TO NORTH WITH WINDS 3-8 KTS.
CIRRUS CLOUDS WILL CONTINUE TO SPREAD OVER THE REGION THIS
AFTERNOON INTO OVERNIGHT.

COMPLEX LOW WILL MOVE EAST AS SHORTWAVE OVER THE MID ATLANTIC
COAST MOVES NORTHWARD. THESE TWO FEATURES WILL BRING FREEZING
RAIN IN THE EARLY MORNING TO KPOU AROUND 09Z...SPREADING
NORTHWARD TO KALB AROUND 10Z AND KGFL AROUND 11Z. FZRA WILL LAST
INTO THE MID MORNING...TRANSITIONING TO RAIN AS WAA SPREADS
NORTH. THIS WARMER AIR WILL ALSO HELP MELT ICE ACCUMULATION. MVFR
CONDITIONS WILL ACCOMPANY THE ONSET OF PRECIP AND CONTINUE TO
DETERIORATE TO IFR AROUND 12Z/13Z.

WINDS WILL BE MILD THIS AFTERNOON THROUGH EVENING.
OVERNIGHT...TOWARD EARLY SUNDAY MORNING...LLWS WILL DEVELOP AT
ALL TERMINALS. WIND SHEAR WILL REMAIN THROUGH THE
MORNING...BEFORE MIXING DOWN IN THE AFTERNOON...WHICH WILL RESULT
GUSTY WINDS.

OUTLOOK...
SUN NIGHT...MVFR/IFR...RAIN/MIX TURNING TO SNOW.
MON/TUE...VFR/MVFR...LOW CLDS...WINDY...CHC SHSN.
WED...VFR...SLIGHT CHC -SHSN NORTH OF KALB.
THU...VFR...NO SIG WX.

&&

.HYDROLOGY...
A STRONG AND MOISTURE-LADEN STORM SYSTEM WILL IMPACT THE REGION
STARTING LATE TONIGHT AND LASTING THROUGH SUNDAY AND INTO MONDAY.
PRECIPITATION WILL INITIALLY BEGIN AS A WINTRY MIX OF SNOW...SLEET
AND FREEZING RAIN BUT THEN CHANGE TO RAIN. THE RAIN COULD BE HEAVY
AT TIMES...ESPECIALLY EAST OF THE HUDSON VALLEY AND ACROSS THE
SOUTHEAST FACING SLOPES OF THE EASTERN CATSKILLS...STERN
ADIRONDACKS...SOUTHERN GREENS AND BERKSHIRES.

GENERALLY 1 TO 2 INCHES OF RAIN IS EXPECTED ACROSS THE REGION...WITH
THE HIGHER AMOUNTS ACROSS EASTERN AREAS AND ACROSS FAVORED UPSLOPE
REGIONS PREVIOUSLY MENTIONED. WITH A NEARLY FROZEN GROUND...MOST OF
THIS RAINFALL WILL BE RUNOFF. AT THIS TIME...IT APPEARS THERE MAY
NOT BE ENOUGH QPF/RUNOFF TO PRODUCE ANY MAIN STEM RIVER FLOODING.
HOWEVER...IF QPF AMOUNTS INCREASE THERE WILL LIKELY BE
PROBLEMS...ESPECIALLY IN THE CATSKILLS AND HOUSATONIC BASINS.

EVEN IF RIVER FLOODING DOES NOT OCCUR...THREE QUARTER BANKFULL RISES
OR GREATER WILL BE POSSIBLE. ALSO...SOME POOR DRAINAGE FLOODING MAY
OCCUR AS WELL AS FOR LOWER LYING AREAS SUSCEPTIBLE TO FLOODING. AT
THIS TIME...NO FLOOD WATCHES HAVE BEEN ISSUED BUT WILL CONTINUE TO
MONITOR FORECASTS AND TRENDS.

MUCH COLDER AIR RETURNS TO THE REGION ON MONDAY WITH RAIN CHANGING
TO SNOW OR SNOW SHOWERS. COLD WEATHER WILL DOMINATE FOR THE REST OF
THE WEEK...WITH ICE REFORMING ON SOME BODIES OF WATER.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...HIGH WIND WATCH FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT
     FOR NYZ032-033-054.
MA...HIGH WIND WATCH FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT
     FOR MAZ001.
VT...HIGH WIND WATCH FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT
     FOR VTZ013-014.

&&

SYNOPSIS...JPV
NEAR TERM...KL/JPV
SHORT TERM...JPV
LONG TERM...NAS
AVIATION...KGM
HYDROLOGY...JPV
Hazardous weather outlook, Dec 11, 5:02 AM EST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
502 AM EST SAT DEC 11 2010

MAZ001-NYZ032-033-054-VTZ013-014-121200-
NORTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-EASTERN RENSSELAER-
BENNINGTON-WESTERN WINDHAM-
502 AM EST SAT DEC 11 2010

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS...
SOUTHERN GREEN MOUNTAINS...NORTHERN BERKSHIRES AND NORTHERN
TACONICS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WATCH.

A SIGNIFICANT STORM WILL IMPACT THE REGION SUNDAY INTO MONDAY. AT
THIS TIME IT APPEARS THAT A WINTRY MIX OF SNOW...SLEET AND
POSSIBLY SOME FREEZING RAIN...WILL INITIALLY OVERSPREAD THE AREA
EARLY SUNDAY MORNING. THE WINTRY MIX WILL THEN CHANGE TO RAIN
BY LATE MORNING AS TEMPERATURES RISE ABOVE FREEZING. SHOULD
CONDITIONS BECOME MORE CERTAIN...WINTER WEATHER ADVISORIES WOULD
BE ISSUED.

THERE IS ALSO THE POTENTIAL FOR 1 TO 2 INCHES OF RAINFALL SUNDAY
INTO SUNDAY NIGHT...WHICH COULD PRODUCE BANKFULL RISES ON RIVERS
AND STREAMS...AS WELL AS PONDING OF WATER ON ROADWAYS AND AREAS OF
POOR DRAINAGE. AT THIS TIME FLOODING APPEARS UNLIKELY...BUT IS
STILL POSSIBLE...ESPECIALLY IF FORECAST RAINFALL AMOUNTS INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-MAZ025-NYZ038>043-047>053-058>061-063>066-082>084-VTZ015-
121200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-EASTERN WINDHAM-
502 AM EST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST
ADIRONDACKS...MOHAWK AND SCHOHARIE VALLEYS...EASTERN
CATSKILLS...GREATER CAPITAL DISTRICT...LAKE GEORGE SARATOGA
REGION...MID HUDSON VALLEY...CENTRAL AND SOUTHERN
TACONICS...SOUTHERN BERKSHIRES...AND LITCHFIELD HILLS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A SIGNIFICANT STORM WILL IMPACT THE REGION SUNDAY INTO MONDAY. AT
THIS TIME IT APPEARS THAT A WINTRY MIX OF SNOW...SLEET AND
POSSIBLY SOME FREEZING RAIN...WILL INITIALLY OVERSPREAD THE AREA
EARLY SUNDAY MORNING. THE WINTRY MIX WILL THEN CHANGE TO RAIN
BY LATE MORNING AS TEMPERATURES RISE ABOVE FREEZING. SHOULD
CONDITIONS BECOME MORE CERTAIN...WINTER WEATHER ADVISORIES WOULD
BE ISSUED.

THERE IS ALSO THE POTENTIAL FOR 1 TO 2 INCHES OF RAINFALL SUNDAY
INTO SUNDAY NIGHT...WHICH COULD PRODUCE BANKFULL RISES ON RIVERS
AND STREAMS...AS WELL AS PONDING OF WATER ON ROADWAYS AND AREAS OF
POOR DRAINAGE. AT THIS TIME FLOODING APPEARS UNLIKELY...BUT IS
STILL POSSIBLE...ESPECIALLY IF FORECAST RAINFALL AMOUNTS INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 3:59 AM ESTHigh Wind WatchALYBerkshire11 hr
Dec 11, 2:54 PM ESTWinter Weather AdvisoryALYBerkshire21 hr

Nearby

High Wind Warnings in New York, 2010High Wind Warnings in Vermont, 2010High Wind Warnings in Massachusetts, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.